Format

Send to:

Choose Destination
See comment in PubMed Commons below
Curr Opin Pediatr. 1996 Jun;8(3):243-7.

Diagnosis and management of opioid- and benzodiazepine-induced comatose overdose in children.

Author information

  • 1Division of Emergency Medicine, Children's Hospital, Boston, MA 02115, USA.

Abstract

Opioids and benzodiazepines are two of the most common exposures that cause depressed mental status in children. Establishing a diagnosis of these intoxications may be difficult and is complicated by drugs from these two classes that are not detectable by routine toxicologic screening techniques. Naloxone and flumazenil can be used as diagnostic as well as therapeutic medications in these ingestions. We present a brief review of the mechanism of action, administration recommendations, and adverse effects of naloxone and flumazenil. Although the empiric use of naloxone and flumazenil in the comatose adult patient who presents to the emergency department is being reexamined, many of the concerns do not apply to children. There is still an important role for empiric administration of both naloxone and flumazenil.

PMID:
8814402
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk